Hello, I have been reading your blog and just wanted to share my story with you. I am in the UK, and I have been floxed twice by an antibiotic. Not by Levaquin, or Cipro, or Floxin….but by a supposed safe and not such a ‘big gun’ of an antibiotic….Amoxicillin. I had it in too high a dose, and mixed with another drug Metronidazole, and I believe this acts in exactly the same way as a quinolone.
I am suffering from my second case of acute progressive Central Nervous System Toxicity caused by what I now know to be either:
I have never had this diagnosis confirmed by any doctor, cardiologist or neurologist, and have come to this conclusion from searching the internet for information. I appreciate that patients who self diagnose from the internet or other resourses can be a problem for the medical profession; but in this case, (as other floxed people know,) I genuinely know I have discovered what happened to cause my illness.
No GP will listen to me, simply because it seems they firmly believe that a ‘simple’ antibiotic cannot cause these long lasting arrythmias, insomnia, parasthesias, neuropathies, altered brain chemistry, and all the other severe mental and health problems that I have experienced. Perhaps I am just someone who is a ‘poor metabolizer’…i.e, my liver cannot break down the drug properly so it builds up into toxic concentrations. Perhaps my alcohol consumption in the past has something do do with this. Perhaps this drug was prescibed by my dentist without taking taking into account the prior ingestion of antibiotics and its cumulative effects on me. Whatever the reason, I know my own body, and know I have been poisioned. Antibotics ‘kill life’…that is what the word means. They kill organisms, and the human body is just one huge organism.
In June 2000 I was on a long course of Amoxicillin after dental treatment. Approximately three weeks after finishing the course I presented at my GP with numbness and tingling in the hands, forearms and backs of shoulders. I had tingling skin – a creeping feeling on the skin like the start of flu - muscle twitching, extreme muscle weakness, sudden parathesias, numb hands upon waking, insomnia, gastrointestinal disturbance, ‘waves’ of weird electrical shocks through my body, chest/sternum pain, myclonic jerking, and head ‘explosions’, severe panic attacks and palpitations. I was told these were all symptoms of anxiety given Zisprin (an anti anxiety drug) Over the next four months I repeately asked that my chest pain and heart symptoms be taken seriously but my heart was never listened to, nor was I given an ECG. After a few weeks I began having what I presume to be mild seizures (awareness of eyes being drawn upward in head and biting tongue but being unble to
control it) and psychotic episodes (chemical imbalance in brain causing a series of crippling ‘panic’ attacks and feelings of impending doom and death lasting two hours each.)
Finally in August 2000 after severe palpitations and chest pain I was admitted to the Coronary Care Unit where I was told I had had a recent heart attack. I was also told that I had an abnormal ECG, and there had been a major and unexplained electrical disturbance in my heart causing cardiac arrythmia and prolongation of the QT wave. I was told I may need a pacemaker and given Propranolol. After one week of treatment I was sent home. I was also diagnosed with a bruit, and a heart murmer and told to take an anitibiotic prophylactic before any any invasive or deep dental procedure in the future. I had various tests including echocardiogram and regular holter monitor testing. In October 2000 my symptoms subsidsed and I gradually stopped taking the propranolol. Life got back to normal.
Starting in June 2009 I had at least three very long courses of 500mg Amoxicillin for dental abcess, followed by another long course of Metronidazole (Flagyl) after three dental implants, and three seperate occasions of 3mg Amoxil as prophylactic before hygienist visit for deep cleaning. Little did I know that I was taking poision. Approximately two weeks after cessation of these antibiotics I began having the exact symptoms as in 2000. I then made the definite connection between my symptoms and both long courses of strong antibiotic nine years apart.
I researched the internet, and discovered that strong courses of antibiotics (quinolones) can cause exactly the progressive symptoms I was having. Although I has not ingested a quinolone, I had been on an extremely strong course of Amoxicillin and Metronidazole.
It is my understanding that strong antibiotics can cause a toxic affect on the acytlcholine synapse causing nerve damage and exitable cardiac nerve damage.
If my heart goes wonky again I doubt I will make it this time. The worst thing of all is the fact that this poison causes progressive problems. I’ve had the numbness and tingling, the weakness and the gastro intestinal problems. Next month I will start the insomnia and phycoses. Then…the cardiac arrythmia will start.
And the doctor looks at me like I am nuts. I feel like I am in a living nightmare.